Nodal inequalities on surfaces

Research output: Contribution to journalArticlepeer-review


Given a Laplace eigenfunction on a surface, we study the distribution of its extrema on the nodal domains. It is classically known that the absolute value of the eigenfunction is asymptotically bounded by the 4th root of the eigenvalue. It turns out that the number of nodal domains where the eigenfunction has an extremum of such order, remains bounded as the eigenvalue tends to infinity. We also observe that certain restrictions on the distribution of nodal extrema and a version of the Courant nodal domain theorem are valid for a rather wide class of functions on surfaces. These restrictions follow from a bound in the spirit of Kronrod and Yomdin on the average number of connected components of level sets.

Original languageEnglish
Pages (from-to)459-467
Number of pages9
JournalMathematical Proceedings of the Cambridge Philosophical Society
Issue number2
StatePublished - Sep 2007


Dive into the research topics of 'Nodal inequalities on surfaces'. Together they form a unique fingerprint.

Cite this